Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Med Inform. 2012 Mar;81(3):192-5. doi: 10.1016/j.ijmedinf.2011.11.007. Epub 2011 Dec 16.

Faxed Arabic prescriptions: a medication error waiting to happen?

Author information

  • 1Department of Medicine, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA, USA. hfeldman@bidmc.harvard.edu

Abstract

PURPOSE:

The Arabic language uses notations called diacritical marks around characters to change which letter a symbol represents, changing the word in which that letter is contained. We explore the potential for error of these marks when faxed in a critical case such as prescriptions. A large number of patients are hurt by medical errors each year. Extensive literature already documents the risks from handwritten prescriptions, while little work has been done with risks from reproduced printed prescriptions. No literature exists to examine risks of prescriptions in non-Roman character alphabets being reproduced. Reproduction via fax transmission is a common practice and often produces damaged copies which can lead to medication errors. Languages with diacritical marks, particularly small ones, used for critical contextual meaning would more likely be at risk for misreading due to fax damage.

METHODS:

We generated text in English and Arabic reproducing common prescribing instructions, such as "every day" at various font sizes. This was placed on commonly used prescription paper, and reproduced via fax between 2 medical facility fax machines.

RESULTS:

We demonstrate meaningful change of prescribing instructions in the Arabic text by both the fax compression algorithm changing the appearance of diacritical marks along with a large amount of stochastic noise and dropouts being present. This change produced a potentially dangerous change in the instructions in the example we present.

CONCLUSIONS:

Prescriptions that are faxed in languages that use diacritical marks to denote contextual meaning, are at high risk for misreading when reproduced via fax. We suggest mitigating strategies, including minimal font size and use of alliteration text in other languages.

Copyright © 2011 Elsevier Ireland Ltd. All rights reserved.

PMID:
22178294
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk